Schedule Now Pay Bill
be_ixf;ym_202404 d_23; ct_50
Home Health Library Frequently Asked Questions Opioid stewardship: What is it?

Opioid stewardship: What is it?

Learn about the roles everyone plays in opioid stewardship, safety and overdose.

Answer Section

Opioid stewardship is prescribing opioids safely, correctly and under the right circumstances. Opioids are medicines used to treat severe pain. Although opioids can be helpful for pain, they also have serious risks. Risks of taking opioids may include sedation, overdose and developing a tolerance. Becoming dependent on opioids and developing opioid use disorder also are serious risks.

Healthcare professionals follow guidelines when deciding whether to prescribe opioids. They must consider whether opioids are the right choice for the type of pain to be treated. If opioids are the best option, the healthcare professional chooses which opioid, how much of it should be used and how long the treatment will last.

Usually, opioids are meant to be used only for short periods of time. If a person is still in pain after taking all the pain medicine, a healthcare professional can choose whether to continue opioids or try a new approach.

When choosing a treatment, healthcare professionals assess the risk and possible harms of each treatment for each patient.

Opioid stewardship also involves raising awareness on how to properly take, store and dispose of opioids, and knowing signs of an overdose and how to treat it.

Everyone plays a role in opioid stewardship. Healthcare professionals play a role in prescribing opioids responsibly. People who take opioids play a role in the safety of storing their opioids and disposing of unused opioids to prevent the medicine from falling into the wrong hands.

Taking, storing and disposing of opioids

Opioids are safe and effective when used properly. Healthcare professionals know the risks of opioid use, so they carefully decide which medicines to give and how much. Talk with your care team about why you're taking an opioid and the right way to take it.

Storing opioids properly plays a key role in opioid safety. It's safest to store opioids in their original containers with their original lids. This way, anyone who finds the opioids will know what they are and not to take them. The original label also helps remind you of the doses you should be taking.

Opioids should be stored in a locked box or a room away from children, teens, pets and vulnerable adults.

Dispose of opioid medicines if you no longer need them. Some communities have drop-off boxes for medicines you aren't using anymore. If there are no drop-off sites near you, most opioids can be flushed down the toilet.

Special bags can be purchased at many pharmacies for safe disposal. If no bags are available, opioids can be mixed with coffee grounds or cat litter in a sealed bag and thrown in the trash.

Recognizing overdose and how to help

Overdose is the most harmful complication of taking opioid medicines. Overdose can happen accidentally, even when the medicine is being taken properly. The risk of overdose increases if you:

  • Take higher doses of opioids than prescribed.
  • Take opioids by injection.
  • Take opioids with other sedating medicines or alcohol.
  • Have had an overdose before.
  • Have a history of substance misuse.
  • Are being treated for opioid use disorder.
  • Have other health conditions that affect breathing.
  • Have problems with organs.
  • Have an existing mental health condition.

Some people may have just one or two symptoms of overdose, so knowing what to look for could help save a life. Symptoms of an opioid overdose may include:

  • Slow, irregular breathing.
  • Slow heartbeat.
  • Changes in skin color around the mouth.
  • Changes in the color of the fingernails.
  • Skin that has changed color and is cool to the touch.
  • Small pupils.
  • Sleepiness or no response.
  • Confusion.

If you suspect that someone has overdosed on opioids, call emergency services and follow the directions given until help arrives. You might need to check your surroundings to ensure safety. Possible dangers may include traffic, needles and loose powder.

Emergency services also may ask you to give naloxone (Narcan, Evzio, Kloxxado) if possible. Naloxone is a medicine used to treat opioid overdose. Naloxone may be a nasal spray or a shot, also called an injectable. In the U.S., naloxone can be purchased without a prescription.

Naloxone quickly reverses opioid overdose but only for a short time. It may last only 30 to 90 minutes, and you may need to give repeat doses until emergency services arrive. Give naloxone even if you aren't sure the person is having an opioid overdose.

If you're taking an opioid, you should have naloxone with you when possible. It is important to tell family or caregivers about opioid safety. They should know the symptoms of an overdose, where to access your naloxone and how to use the naloxone.

Last Updated: February 7th, 2024